Acute cutaneous lupus erythematosus (ACLE) associated with systemic lupus erythematosus:
- Transient cutaneous findings typified by malar erythema without scarring
- Strongly associated with systemic findings
- Inflammatory infiltrate seen in the superficial dermis on biopsy
- Photosensitive cutaneous eruption lasting longer than ACLE but without scarring.
- Systemic findings are mild and less common compared to adults
- Inflammatory infiltrate seen in the upper dermis on biopsy
- Chronic discoid lesions with permanent disfiguring scars
- Up to 25% of children go on to develop systemic findings
- In discoid LE, significant inflammatory infiltrate seen in superficial and deep dermis as well as prominent involvement of the adnexa on biopsy
There is a strong association with anti-Ro/SSA antibodies and SCLE. In a small number of cases reported, both sexes seem equally involved, and there is no association with particular ethnic groups. Although drugs are commonly associated with SCLE in adults, this has not been the case in children.
Sinopulmonary infections and meningitis have been associated with the 2 reported cases involving C2 deficiency. A rare patient had factor H deficiency, a protein controlling C3 catabolism.
Of note, certain drugs such as antihypertensives (hydrochlorothiazide, calcium channel blockers, and angiotensin-converting enzyme [ACE] inhibitors), antifungals (terbinafine), nonsteroidal anti-inflammatory drugs (NSAIDs), proton pump inhibitors (omeprazole) and, more recently, various chemotherapeutic agents (such as paclitaxel) and tumor necrosis factor (TNF)-alpha antagonists have been reported to trigger SCLE in adults. There are no reports to date of drug-induced SCLE in the pediatric population.